Indiana, 2004

Flooding in Indiana, August 29 to 31, 2004

August 29 to 31, 2004 · NWS IND · 3 events in 3 counties and zones

Heavy rain near the end of the month caused flooding across northwest portions of central Indiana. The flooding was very minor, and was mostly a nuisance to agricultural interests along the rivers.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain near the end of the month caused flooding across northwest portions of central Indiana. The flooding was very minor, and was mostly a nuisance to agricultural interests along the rivers. The Wabash River flooded from Lafayette to Montezuma. The crest at Lafayette was near 14 feet, and occurred at 8:00 AM Eastern Standard Time on 30 August. The crest at Covington was 17.43 feet, and occurred around 6:00 AM Eastern Standard Time on 31 August. The crest at Montezuma was 14.37 feet, or less than one foot above flood stage, and occurred at 8:00 PM Eastern Standard Time on 31 August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 29, 2:51 AM EST, 9 hours 9 minutes earlier.

Area forecast discussion, Aug 29, 2:51 AM EST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 AM EST SUN AUG 29 2004

.DISCUSSION...SOME SCT SHRA STILL LINGERING OVER PORTIONS OF THE
CWA.  AT 06Z QUASI STATIONARY BOUNDARY WAS FRM KDFI TO KLWV WITH A
SFC WAVE ALMOST OVER INDY.  FORECAST FOCUS IS ON TIMING THE END OF
PRECIP ASSOCIATED WITH SAID BOUNDARY.

ETA/GFS IN AGREEMENT AND WILL USE A BLEND.  H5 TROF STILL WELL TO
THE WEST OF THE SFC BOUNDARY THIS AM.  OVER THE NEXT 24 HRS THIS
TROF DIGS IN AND BECOMES NEGATIVELY TILTED WITH THE BULK OF ENERGY
IN SOUTHERN CANADA.  AS THIS TROF BEGINS TO MOVE EAST IT WILL BEGIN
TO PUSH THE SFC FNT OUT OF THE CWA LATER TODAY.  WITH BOUNDARY
REMAINING NEARLY STATIONARY INTO THE MORNING WILL ADD SCT SHRA TO
THIS MORNINGS FORCAST BUT WILL LEAVE REMAINDER OF THE AFTERNOON
DRY.  CLOUDS ASSOCIATED WITH THE SFC AND UPPER SYSTEM WILL BEGIN TO
MOVE OUT ALONG WITH THE BOUNDARY LATER THIS AFTERNOON.

TEMPS TODAY WILL BE COOLER AND LESS HUMID.  50 DWPTS ARE ON THE WAY
AS SEEN ON THE SFC PLOT.  THERE ARENT BIG DIFFERENCES IN MOS
NUMBERS SO WILL GO WITH AN AVERAGE.

THE REST OF THE WEEK WILL BE DRY AND SEASONABLE AS SFC HI PRES
SETTLES OVER THE GREAT LAKES AND OHIO VALLEY.
&&

.IND...NONE.

&&

SALLY
Hazardous weather outlook, Aug 29, 5:10 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 AM EST SUN AUG 29 2004

INZ021-028>031-035>049-051>057-060>065-067>072-301009-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
510 AM EST SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS ARE EXPECTED THIS MORNING.  NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGHT SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Tippecanoe

When
August 29, 12:00 PM EST to August 31, 10:00 PM EST
Where
Tippecanoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Fountain

When
August 30, 7:45 AM EST to August 31, 11:59 PM EST
Where
Fountain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flood, Parke

When
August 31, 6:00 AM EST to 11:59 PM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419475, 5419476, 5419477.